Ask Me Help Desk

Ask Me Help Desk (https://www.askmehelpdesk.com/forum.php)
-   Medications (https://www.askmehelpdesk.com/forumdisplay.php?f=203)
-   -   What are the affects of benadryl? (https://www.askmehelpdesk.com/showthread.php?t=273203)

  • Oct 24, 2008, 01:26 PM
    mcrunner
    What are the affects of benadryl?
    What are the negative effects of taking benadryl if there are any. I have trouble getting to sleep at night so I take benadryl almost every night to help. I used to just take one, then I started to need two, and now I either take 2 or 3. The recommended is two (50 mg each). How many is considered a dangerous amount? I took 10 once and 12 another time. I was really depressed and just wanted to get to sleep fast and really wasn't thinking clearly. I was not trying to kill myself. After taking benadryl sometimes I get really dizzy and can barely walk. This only happens if I have to get up in the middle of the night. Once after only taking 3, in the middle of the night I got up to go to the bathroom, and was so out of it, that I went into the room next door to mine thinking it was my room. I vaguely remember this, but I felt like I was hallucinating or something. I knew what was going on, but at the same time I didn't. I was so confused throughout all of it. Is this a normal effect of benadryl? I can understand when this happens after taking a lot of it, but I only had 3 that time.
  • Oct 24, 2008, 01:52 PM
    J_9
    Sounds as though you may have gotten addicted to it.

    100 mg (4 tablets) is the maximum dosage for medicinal use, you seem to be self medicated, so 25 - 50 mg should only be used.

    There is a high incidence of bradycardia (slow heart beat) with overuse of benadryl. You said at one point you took 13, you are lucky to be alive.

    You say you took them once because you were really depressed. Did you know that benadryl can cause depression? Yup, it can.

    Stop taking them and visit your doctor for a proper sleeping medication.
  • Oct 24, 2008, 02:05 PM
    mcrunner

    Ok, you're right, the pills I take are only 25 mg each, meaning I take 50-75 mg (2-3) almost every night. And the most I've taken is 300 mg (12). It's been a few months since that happened though. I was also wondering what role alcohol would play in the effects of benedryl if say you'd been drinking a little bit that night and then took 2 or 3 benadryl. Also, can you tell me more about how benadryl causes depression? I've never heard that before.
  • Oct 24, 2008, 02:51 PM
    J_9
    Benadryl is an Antihistamine, when taken in large doses it depresses the central nervous system, thus causing depression. When mixed with alcohol this will increase the depression of the central nervous system, causing depression as well as irregular heartbeat, bradycardia, multifocal PVCs (heart rhythm abnormality) as well as decreased respirations.

    It is often used as a sedative or a hypnotic.

    It causes depression because it inhibits the reuptake of the neurotransmitter called serotonin. Without serotonin, one becomes depressed. When this discovery was made it led to a search for antidepressants such as Paxil or other SSRIs like Effexor.

    Continual use and/or abuse may lead to permanent inhibition of the reuptake of serotonin and cause the need for lifelong antidepressants.
  • Oct 24, 2008, 06:33 PM
    spyderglass

    The sleeping aid in Tylenol PM is the antihistamine in Benadryl- but you shouldn't be taking that much that often.
  • Oct 28, 2008, 10:20 AM
    mcrunner

    Another thing... is it normal to be extremely thirsty after taking benadryl? Even when I just take 2, I get this unquenchable thirst. I can drink an entire bottle of water and still feel thirsty. What causes this?
  • Oct 28, 2008, 10:34 AM
    J_9
    Yes, thirst is a side effect of benadryl. Why you ask? Because Benadryl has drying effects of the entire body. It drys up sinuses, ears, etc.
  • Oct 28, 2008, 10:45 AM
    bEaUtIfUlbRuNeTtE

    I take Unisom to help me sleep.

    Chattem
  • Feb 10, 2011, 01:11 AM
    th3_h1tm4n
    Yea I came here cause I take bennys like for a night the past four nights and last night I went to bed at 7pm (really unusual for me) and woke up at 10 pm thinking it was morning and thus thinking I missed my online test due date for my online classes and some reason thought I had no friends?. ***? Got pissed and went back to bed and cryed like ****in crazy! (really really reaaaaallly unusual for me) no doubt this **** causes depression. I woke up the next morning totally fine and wondering if that really happened. Maybe I didn't cry. Maybe it was one ****ed up dream.
    But on a side note, when I was like 15 my friend said she took 12 bennys and she tripped balls on the beach in Florida. So I was like really? I asked her how much I should take my first time and she said 10. Thinking she was crazy I took 8. which was still way too much, I remember passing out on my bed, waking up like a hr later to go piss. And I was ****ing paralyzed. For about 2 minutes. Seriously freaking the **** out. All I could do was stare at the wall and breathe, but then I could move again. I stumbled to the bathroom, pissed all over the toilet. Went back to my room. Fell down next to my bed and passed out again.
    That would be all my knowledge of bennyz. Probably not going to take them to help me sleep anymore
  • Apr 13, 2011, 08:06 PM
    Baaaaby1011
    I took 10 benadryl today IN school. I slept in every class & I was so out of it. I didn't understand what people was saying, my eyes just kept flashing bright lights. It was crazyyyyyyy !

  • All times are GMT -7. The time now is 07:46 PM.